We use cookies to ensure that we give you the best experience on our website. By continuing to browse this repository, you give consent for essential cookies to be used. You can read more about our Privacy and Cookie Policy.

Durham Research Online
You are in:

An efficient and locking-free material point method for three dimensional analysis with simplex elements

Wang, L and Coombs, W. M. and Augarde, CE and Cortis, M and Brown, MJ and Brennan, AJ and Knappett, JA and Davidson, C and Richards, D and White, DJ and White, AP (2021) 'An efficient and locking-free material point method for three dimensional analysis with simplex elements.', International journal for numerical methods in engineering., 122 (15). pp. 3876-3899.


The Material Point Method is a relative newcomer to the world of solid mechanicsmodelling. Its key advantage is the ability to model problems having large defor-mations while being relatively close to standard nite element methods, howeverits use for realistic engineering applications will happen only if the material pointcan be shown to be both ecient and accurate (compared to standard nite elementmethods), when modelling complex geometries with a range of material models. Inthis paper we present developments of the standard material point method aimed atrealising these goals. The key contribution provided here is the development of amaterial point method that avoids volumetric locking (arising from elastic or elasto-plastic material behaviour) whilst using low order tetrahedral nite elements forthe background computational mesh, hence allowing unstructured background gridsto be used for complex geometries. We also show that these developments can beeectively parallelised to improve computational eciency

Item Type:Article
Full text:Publisher-imposed embargo
(AM) Accepted Manuscript
File format - PDF
Full text:(VoR) Version of Record
Available under License - Creative Commons Attribution 4.0.
Download PDF (Online Version of Record Before Inclusion in an Issue)
Publisher Web site:
Publisher statement:This is an open access article under the terms of the Creative Commons Attribution License, which permits use, distribution and reproduction in any medium, provided the original work is properly cited. © 2021 The Authors. International Journal for Numerical Methods in Engineering published by John Wiley & Sons Ltd
Date accepted:23 March 2021
Date deposited:30 April 2021
Date of first online publication:04 April 2021
Date first made open access:06 May 2021

Save or Share this output

Look up in GoogleScholar